Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 3, 2016, 3:21 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2016, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 3, 2016, 4:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
Counties Cumberland County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1673 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
499
WWUS82 KRAH 031921
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT SUN JUL 3 2016
NCZ088-089-032015-
CUMBERLAND NC-SAMPSON NC-
321 PM EDT SUN JUL 3 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL CUMBERLAND
AND SAMPSON COUNTIES UNTIL 415 PM EDT...
AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF JEROME...OR 11 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...CLINTON...HARRELLS...GODWIN...JEROME...EASTOVER...
ROSEBORO...STEDMAN...GARLAND AND NEWTON GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
3485 7850 3484 7886 3487 7890 3523 7879
3527 7850 3526 7841 3529 7830 3522 7824
3520 7816 3509 7817 3490 7815 3474 7820
3473 7818 3462 7820 3455 7825
TIME...MOT...LOC 1921Z 284DEG 19KT 3497 7874
$$
23What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 3, 1:38 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 3, 1:38 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 138 PM EDT SUN JUL 3 2016 .SYNOPSIS... A stalled surface front across the region in combination with a moist air mass and a series of upper level disturbances will maintain an unsettled weather pattern across central North Carolina through Tuesday. && .NEAR TERM /TONIGHT/... As of 1020 AM Sunday... Morning update: Stratus has indeed thickened across the north plunging aviation conditions into the IFR/LIFR levels with mainly MVFR ceilings across the North. The front has indeed shifted southward with north winds at Raleigh last hour. Therefore expect to drop daytime highs today across the North, upper 70s to low 80s. This will create a differential heating boundary across the central portion of the CWA running from west to east with highs in the upper 80s to low 90s south of this boundary. Previous discussion holds. -Ellis Today: The stratus north of the front will be slow to lift this morning, possibly lingering into the afternoon. This will allow for a sharpening of the low level frontal zone stalled across the area, with an expected nice differential heating boundary developing. While the main track of energy aloft will track just to our north across the Mid-Atlantic, we should be see convection develop along both the frontal zone and outflow boundaries today. Thus, expect we should see convection fire along the front this afternoon across southern portions of the area in the vicinity of the front, where 1500-2000 J/KG of MLCAPE is expected by this afternoon. Deep layer shear is expected to be around 30-35 kts near the front this afternoon. Given the sharpening of the front with good differential heating, we could see a few severe storms develop, with some exhibiting rotation. While the main threats of damaging wind gusts and marginally severe hail will be most likely today, we can't completely rule out a brief tornado along or just on the cool side of the boundary, as the low level helicity will be locally enhanced along the front. In addition to the severe threat, with PW's near 2+ inches, any storms that train across a given location, or large multi-cellular cluster that develops will have the potential to produce at least minor flooding. While widespread flooding is not anticipated, locations that have received a decent amount of rain during the last few days and/or urban/poor drainage areas will have the best chance of seeing and flooding, including flash flooding. High temps today are expected to range from around 80 north to the lower to mid 90s south, with the mid level sub-tropical ridge extending into our area. Thus, locations south of the front, which see some sun will warm up nicely. Tonight: The stationary front is expected to remain across the area overnight, with the potential for another weak surface low to track along the front overnight. This would again yield the best chance of some lingering clusters of showers/storms across northern portions of the area. Low temps tonight are expected to range from the upper 60s north to the mid 70s south. -BSD && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 425 PM Saturday... The aforementioned weak frontal zone is expected to shift northward on Monday as the main storm track shifts northward as surface low pressure lifts northeastward from the Southern Plains into the Midwest. This will allow for more diurnally drive convection during this period, with best chance of showers and storms along and to the east of a lee side trough expected to be located across western portions of the area. With the main storm track to the north, deep layer shear is expected to be weaker with the sup-tropical ridge to the south/southeast extending into the area. While we should lack good upper support for convection, expect afternoon showers and storms will develop along the lee trough with at least moderate destabilization expected, with convection becoming outflow driver thereafter. This should yield scattered showers and storms for monday afternoon and evening with the potential for a few storms to become strong to severe. High temps are expected to range from the mid to upper 80s north to the mid to possibly upper 90s south. Expect generally dry conditions after midnight, with a warm and muggy night expected. Low temps Tuesday morning are expected to range from the lower 70s NW to the mid to upper 70s SE. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 420 AM Sunday... A very moist and unstable air mass will remain entrenched across central NC Tuesday while a minor mid level s/w is projected to cross to our north. This feature will aid to sharpen a sfc trough. The associated uptick in low level convergence should help to concentrate scattered convection over the piedmont counties Tuesday afternoon, spreading into the coastal plain and sandhills prior to sunset. While the low level air mass will be moderately unstable, effective bulk shear expected to be around 20 knots. Thus expect a few strong to severe storms Tuesday afternoon-evening, mainly of the multi-cellular pulse variety.. Still appears that convective coverage will gradually decrease with each passing day Wednesday-Saturday as mid-upper level ridge strengthens across the northern Gulf/Deep South. This will lead to a gradual drying of the atmosphere, limiting moisture available to fuel numerous showers/storms. The position and strength of the 700mb anti-cyclone suggest an increased potential for hot/very hot conditions across central NC by the end of the week. Its becoming increasingly likely that we will see afternoon temps in the 95-100 degree range by the end of the week. If this verifies, a heat advisory may be warranted by Thu and more so Fri/Sat. In addition, though convective coverage will be no worse than scattered, high low level lapse rates attributed to the heat suggest storms will be capable of producing strong or locally damaging wind gusts. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 140 PM Sunday... Stratus deck over the northern half of the area has kept conditions sub-VFR for the entire day and will continue to do so although we could see an improvement of a category or two across the northern sites...particularly at KRWI and KRDU. At KFAY...clearly in the warm sector outside of the stratus deck. This is where there is the most potential for thunderstorm activity along the frontal boundary. Some of this activity could become severe with damaging winds the most likely threat. Expect some low ceilings at all sites overnight tonight with sub-VFR conditions possible for several hours. Conditions will improve tomorrow around the end of the TAF period. Most locations will go back to southerly flow as the front lifts back to the north overnight. Long Term: Unsettled conditions will continue with afternoon showers and storms possible through Wednesday with some lighter coverage for the end of the week when conditions should largely return to VFR. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && $$ SYNOPSIS...WSS NEAR TERM...Ellis/BSD SHORT TERM...BSD LONG TERM...WSS AVIATION...Ellis
Hazardous weather outlook, Jul 3, 5:20 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT SUN JUL 3 2016 NCZ007>011-021>028-038-039-040930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH- 520 AM EDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE STRONG TO LOCALLY DAMAGING WIND GUSTS. IN ADDITION, LOCALLY HEAVY RAINFALL MAY ALSO OCCUR, LEADING TO MINOR FLOODING OF STREETS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING, AND AGAIN TUESDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE LOCALLY DAMAGING WIND GUSTS, HAIL UP TO AN INCH IN DIAMETER, AND LOCALLY EXCESSIVE RAINFALL WHICH MAY LEAD TO BRIEF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING TODAY THROUGH TUESDAY. NCZ040>043-073>078-083>086-088-089-040930- CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT- WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 520 AM EDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING, MAINLY BETWEEN THE HOURS OF 3 PM AND 10 PM. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE STRONG TO LOCALLY DAMAGING WIND GUSTS, HAIL UP TO AN INCH AND A HALF IN DIAMETER, AND A BRIEF WEAK TORNADO. IN ADDITION, LOCALLY HEAVY RAINFALL WILL OCCUR, POSSIBLY LEADING TO MINOR FLOODING OF STREETS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING, AND AGAIN TUESDAY AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE LOCALLY DAMAGING WIND GUSTS, HAIL UP TO AN INCH IN DIAMETER, AND LOCALLY EXCESSIVE RAINFALL WHICH MAY LEAD TO BRIEF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON AND EVENING TODAY THROUGH TUESDAY.
In the hours before
Special weather statement, Jul 3, 1:24 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EDT SUN JUL 3 2016
NCZ073>075-083>086-031830-
SCOTLAND NC-RICHMOND NC-ANSON NC-HOKE NC-STANLY NC-
MOORE NC-MONTGOMERY NC-
124 PM EDT SUN JUL 3 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND...
RICHMOND...ANSON...HOKE...SOUTHEASTERN STANLY...SOUTHERN MOORE AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 230 PM EDT...
AT 123 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKINGHAM...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...SOUTHERN PINES...ROCKINGHAM...WADESBORO...RAEFORD...
PINEHURST...HAMLET...ABERDEEN...MAXTON AND ANSONVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3480 7968 3481 8020 3520 8018 3532 7921
3531 7919 3527 7922 3524 7917 3521 7915
3519 7910 3513 7911 3504 7909 3495 7904
3483 7919 3484 7935 3482 7936 3477 7933
3463 7947
TIME...MOT...LOC 1723Z 271DEG 18KT 3492 7987
23Special weather statement, Jul 3, 2:30 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN JUL 3 2016
NCZ085-086-031915-
SCOTLAND NC-HOKE NC-
230 PM EDT SUN JUL 3 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SCOTLAND AND
SOUTHEASTERN HOKE COUNTIES UNTIL 315 PM EDT...
AT 228 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAURINBURG...MOVING EAST AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...ANTIOCH...WAGRAM...
EAST LAURINBURG AND LAUREL HILL.
LAT...LON 3474 7959 3489 7959 3491 7956 3496 7904
3495 7904 3483 7919 3484 7935 3482 7936
3477 7933 3463 7946
TIME...MOT...LOC 1828Z 273DEG 31KT 3482 7950
22Special weather statement, Jul 3, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT SUN JUL 3 2016
NCZ088-089-032015-
CUMBERLAND NC-SAMPSON NC-
321 PM EDT SUN JUL 3 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL CUMBERLAND
AND SAMPSON COUNTIES UNTIL 415 PM EDT...
AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF JEROME...OR 11 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...CLINTON...HARRELLS...GODWIN...JEROME...EASTOVER...
ROSEBORO...STEDMAN...GARLAND AND NEWTON GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3461 7831 3467 7832 3470 7837 3475 7839
3485 7850 3484 7886 3487 7890 3523 7879
3527 7850 3526 7841 3529 7830 3522 7824
3520 7816 3509 7817 3490 7815 3474 7820
3473 7818 3462 7820 3455 7825
TIME...MOT...LOC 1921Z 284DEG 19KT 3497 7874
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:50 PM EDT | Special Weather Statement | RAH | Cumberland | 55 min |
| Jul 2, 9:06 PM EDT | Special Weather Statement | RAH | Davidson | 69 min |
| Jul 2, 9:21 PM EDT | Areal Flood Advisory | RAH | Cumberland | 54 min |
| Jul 2, 9:36 PM EDT | Special Weather Statement | RAH | Davidson | 54 min |
| Jul 3, 12:46 AM EDT | Special Weather Statement | RAH | Davidson | 59 min |
| Jul 3, 1:36 AM EDT | Special Weather Statement | RAH | Person | 54 min |
| Jul 3, 2:31 AM EDT | Special Weather Statement | RAH | Alamance, Guilford | 59 min |
| Jul 3, 3:02 AM EDT | Special Weather Statement | RAH | Durham | 58 min |
| Jul 3, 3:55 AM EDT | Special Weather Statement | RAH | Granville | 65 min |
| Jul 3, 4:37 AM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Franklin, Granville, Orange, Vance and 1 more | 113 min |
| Jul 3, 1:24 PM EDT | Special Weather Statement | RAH | Anson, Hoke, Richmond, Scotland | 66 min |
| Jul 3, 1:29 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond, Scotland | 31 min |
| Jul 3, 1:46 PM EDT | Flash Flood Warning | RAH | Anson, Richmond | 3 hr |
| Jul 3, 2:30 PM EDT | Special Weather Statement | RAH | Scotland | 45 min |
| Jul 3, 4:32 PM EDT | Special Weather Statement | RAH | Bladen | 43 min |
| Jul 3, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 37 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.